I had Cisplatin and rads concurrent. I did not lose my hair. I don't believe Cisplatin is one that causes hair loss. It does cause delayed reactions though. It was usually 48 hrs after chemo that I was hit with extreme nausea. But I learned real quick to take my anti-nausea meds prior to getting nauseated, it nipped that in the bud quick. But in regards to hair, my hair stopped growing but did not fall out.
Cisplatin does cause hair loss, however it is not extensive hair loss (alopecia). I shed more hair than normal, but never lost it all. No one could tell except for me, and the only time I saw it was when washing my hair. I did lose all of my pubic hair during radiation, and thought it was gone for good but I think some of it is growing back now. My last radiation treatment was August 26th so it is definitely taking its time coming in.
I had my first round of chemo last week and a nurse there said I might want to consider a short cut (I have long hair) because in her experience there is hair loss, which surprised me because the doc had said probably not. But I figured nurses were much more intuned with the patients. So this conflicting info is what led to me to ask for first hand accounts.
As far as the pubic hair loss goes, for those who lost it did you receive your treatments lying on your back or on your stomach. And does that make any difference at all? (I'm getting mine lying on my stomach.)
My nurses told me that Cisplatin is the one that doesn't cause hair loss, but delayed reaction. And is known for the horrible nausea it causes. More so than most chemos. But that is the first I've heard Cisplatin causing full hair loss. If you have long hair, I honestly would not go and get it all cut off, maybe a trim to keep it healthy. I would go along with the dr. on this one, only because of personal experience and others I've met and met thru this site did not lose their hair on Cisplatin.
They give the meds IV prior to chemo, but you will more than likely need them in the days following. They are by prescription. There are different kinds, so if one isn't working for you, make sure you tell the doctor because chances are there is one that will work. The key is to take them on schedule as prescribed even if you are not feeling nauseas. I made this mistake after my 1st Ciplatin treatment. Then 2 days later BAM, the nausea and vomiting hit me like a freight train. I was told that Cisplatin is a nasty chemo for the nausea and that it is also one that gives you delayed effects, often around 48 hrs after the treatment. Once I learned my lesson, I made sure to stay on top of the anti-nausea meds, and did very well. But everybody is different and not all react the same. Vega has some great tips on what to eat and how to deal with nausea. I can't remember them, but I followed them and they worked well for me. One thing that also helped me is that I carried a bag of Jolly Ranchers with me, and when the feeling of nausea was creeping up, I sucked on one and it helped. Got that tip from a nurse. So, I'm not sure what it was, but Jolly Ranchers helped in a pinch.
Calico, I was given 2 different pills and a suppository for "just in case". The one a/n med worked in a snap but also knocked me out cold. The first time I took that tiny pill I slept for 11 hours. LOL The other med was more expensive, but worth it. I would get myself on a dosing schedule as soon as I got home from chemo. I would then take it every 4-6 hours for the next 3-4 days. I had chemo on Wed and by sunday would be able to stop taking them. Fridays were my worst days. At night I kept a pill and a bottle of water by the bed. If I woke up I would take it, otherwise I'd take it first thing in the morning.
As for foods: avoid anything with tomatoes/tomato sauce. Aything fried or greasy can upset the tummy as well. I read that cold foods are easier to stomach-sandwiches, jello, ice pops. If you do eat something hot, give it time to cool. That also helps calm down the odor which can set off nausea.
I kept cinnamon graham crackers on hand at all times, even took them with me to chemo. The cinnamon helps settle the tummy. Other ladies mentioned ginger as well. The ginger snaps I bought seemed to have a kick to them though. I also stocked up on Gatorade Rain. It has a lighter flavor than the regular gatorade.
I had more problems from the radiation than I did from chemo though. Most of my tips are how to avoid diahreah and dehydration. Chemo and its meds are known more to cause consitpation so you want to be careful with how you handle things.